A Cooperative Multilevel Tabu Search Algorithm for the Covering Design Problem

  • Chaoying Dai
  • (Ben) Pak Ching Li
  • Michel Toulouse
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3871)


This work describes an adaptation of multilevel search to the covering design problem. The search engine is a tabu search algorithm which explores several levels of overlapping search spaces of a t–(v,k,λ) covering design problem. Tabu search finds “good” approximations of covering designs in each search space. Blocks from those approximate solutions are transferred to other levels, redefining the corresponding search spaces. The dynamics of cooperation among levels tends to regroup good approximate solutions into small search spaces. Tabu search has been quite effective at finding re-combinations of blocks in small search spaces which provide successful search directions in larger search spaces.


Multilevel algorithms Covering design problem Tabu search meta-heuristic 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barnard, S.T., Simon, H.D.: A Fast Multilevel Implementation of Recursive Spectral Bisection for Partitioning Unstructured Problems. Concurrency: Partice & Experience 6(2), 111–117 (1994)CrossRefGoogle Scholar
  2. 2.
    J.A.: Bate. A Generalized Covering Problem. PhD thesis, University of Manitoba (1978)Google Scholar
  3. 3.
    Brandt, A.: Multi-level adaptive solutions to boundary value problems. Mathematics of Computation 31, 333–390 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Briggs, W.L., Henson, V.E., McCormick, S.F.: A Multigrid Tutorial. SIAM, Philadelphia (1999)zbMATHGoogle Scholar
  5. 5.
    Colbourn, C.J., Dinitz, J.H.: The CRC Handbook of Combinatorial Designs. CRC Press, Boca Raton (1996)CrossRefzbMATHGoogle Scholar
  6. 6.
    Crainic, T.G., Li, Y., Toulouse, M.: A Simple Cooperative Multilevel Algorithm for the Capacitated Multicommodity Network Design. Computer & Operations Research (accepted for publication)Google Scholar
  7. 7.
    Erdős, P., Hanani, H.: On a limit theorem in combinatorial analysis. Publicationes Mathematicae Debrecen 10, 10–13 (1963)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Gordon, C.J.: Web site of covering bounds,
  9. 9.
    Gordon, C.J., Patashnik, O., Kuperberg, G.: New constructions for covering designs. Journal of Combinatorial Designs 3(4), 269–284 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hendrickson, B., Leland, R.: The Chaco User’s Guide: Version 2.0. Report SAND95-2344, Sandia National Laboratories (1995)Google Scholar
  11. 11.
    Margot, F.: Small covering designs by branch-and-cut. Mathematical Programming 94, 207–220 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Mills, W.H., Mullin, R.C.: Coverings and packings. In: Contemporary Design Theory: A Collection of Surveys. Wiley-Interscience Series in Discrete Mathematics and Optimization, pp. 371–399 (1992)Google Scholar
  13. 13.
    Mills, W.H.: Covering designs I: coverings by a small number of subsets. Ars Combinatoria 8, 199–315 (1979)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Nurmela, K.J.: Constructing combinatorial designs by local search. Technical report, Helsinki University of Technology (November 1993)Google Scholar
  15. 15.
    Nurmela, K.J., Östergård, P.R.J.: Constructing covering designs by simulated annealing. Technical report, Helsinki University of Technology (January 1993)Google Scholar
  16. 16.
    Nurmela, K.J., Östergård, P.R.J.: New coverings of t-sets with (t+1)-sets. Journal of Combinatorial Designs 7, 217–226 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ouyang, M., Toulouse, M., Thulasiraman, K., Glover, F., Deogun, J.S.: Multilevel Cooperative Search for the Circuit/Hypergraph Partitioning Problem. IEEE Transactions on Computer-Aided Design 21(6), 685–693 (2002)CrossRefGoogle Scholar
  18. 18.
    Rödl, V.: On a packing and covering problem. European Journal of Combinatorics 5, 69–78 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schönheim, J.: On coverings. Pacific Journal of Mathematics 14, 1405–1411 (1964)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Chaoying Dai
    • 1
  • (Ben) Pak Ching Li
    • 1
  • Michel Toulouse
    • 1
  1. 1.Department of Computer ScienceUniversity of ManitobaCanada

Personalised recommendations